MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; Ventricular (assist) bypass

THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; Ventricular (assist) bypass
Model Number 109200
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initially reported under mfr # 2916596-2024-04326.Manufacturer's investigation conclusion: the reported event of a red battery and yellow wrench advisory alarm was confirmed via evaluation of the returned 12v power module backup battery.The returned backup battery, serial number (b)(6), was inserted into a test power module and upon powering on the system, a yellow wrench advisory and red battery alarm activated.Evaluation of the battery revealed that it was in a depleted state.Despite charging the battery for an extended period of time, the yellow wrench advisory and red battery alarms were still active.Further evaluation was not performed as the sealed lead acid (sla) batteries posed a chemical hazard and its encapsulation prevented further access to sub-assemblies.The backup battery was not expired at the time of the reported event.The provided information indicated the alarms resolved after the power module backup battery was exchanged.A root cause for the reported event was not conclusively determined through this analysis.A manufacturing analysis has been initiated to further investigate this issue.The device history record was reviewed for the 12v power module backup battery, serial number (b)(6).The backup battery was inspected and accepted into storage on 07mar2023.The heartmate 3 instruction for use and heartmate power module instructions for use were available at the time of the event.Heartmate 3 instruction for use, section 3, entitled ¿powering the system¿, and heartmate power module instructions for use, section 2, entitled ¿setting up the power module (pm) prior to use¿, provide instructions on how to install the power module backup battery and general use of the power module.The heartmate 3 instructions for use, section 8, entitled ¿equipment storage and care¿ explains how to care for and clean the power module.The heartmate 3 patient handbook which was available for use at the time of the event, cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the new power module battery was not working.The battery was disconnected for 10+ minutes and reconnected, a system test was attempted, however the red battery and yellow wrench alarms still showed.The power module backup battery was exchanged.It was additionally reported that the serial number of the power module was unknown as the clinic had received 5 new power modules and the power module was not connected to a patient.It was noted that all of the power modules now had working batteries.

Brand Name
HEARTMATE® SEALED LEAD ACID BATTERY
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20495284
Report Number2916596-2024-06605
Device Sequence Number4096029
Product Code DSQ
UDI-Device Identifier00813024012566
UDI-Public(01)00813024012566(17)260131
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model Number109200
Device Catalogue Number109200
Device Lot NumberGX047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Initial Report FDA Received Date10/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/16/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown